MAUDE Adverse Event Report: STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 02256100
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Customer reported the: "intervention: left tibia nail.Problem with the reaming of the tibial shaft.The reamer has completely disintegrated and is broken at the base during reaming.Very high risk to the patient (31 years old).The material was trapped in the tibia on the reaming bar.Fortunately, we were able to remove the set without damaging the patient.".
 
Additional Manufacturer Narrative
The reported event could be confirmed.An inspection of the returned device revealed the following: the provided im reamer shaft of the bixcut system shows extensive signs of usage.The reamer adapter is broken in plastic manner due to torsional overload.The cutting edges of the bixcut head are marked with several dents and deformations, caused by hitting metal and multiple usage.The spiral winding of reamer at the proximal end is deformed; the spiral winding is broken at the crossing to the adapter.As per the reported event the product was trapped in the tibia on the reaming bar.To extract the reamer, the user rotated the reamer in an anti-clockwise direction but due to the jamming the spiral winding material got overloaded and deformed plastically (outer spiral winding became unraveled).Based on investigation performed, the root cause was attributed to a user related issue.The failure was caused by improper use of intramedullary reamer as it was used in a counter-clockwise direction causing it to become stuck inside the patient and in the process to remove, the extra load leading to its breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use indicates the following: ¿never operate an intramedullary reamer in a counter-clockwise direction.Doing so causes the reamer shaft spiral to open and may lead to additional trauma.Always perform intramedullary reaming over a k-wire to prevent the reamer from drifting uncontrollably.Ensure that the drilling and cutting tools to be used are sharp; discard them if they are not.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
IM REAMER, AO FITTING BIXCUT Ø10,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9099401
Report Number0009610622-2019-00728
Device Sequence Number13979347
Product Code LXH
UDI-Device Identifier04546540145376
UDI-Public04546540145376
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02256100
Device Lot NumberK055D3F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2019
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer10/23/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1